Hail, Vermilion
- When
- November 18, 9:15 AM CST to 9:20 AM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.470, -87.670
A slow-moving frontal boundary triggered strong thunderstorms across portions of central Illinois on November 18th. 5 and isolated flash flooding in a corridor from Schuyler County eastward to Vermilion County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving frontal boundary triggered strong thunderstorms across portions of central Illinois on November 18th. Training cells resulted in heavy rainfall of 1.5 to 2.5 and isolated flash flooding in a corridor from Schuyler County eastward to Vermilion County. In addition, a few of the cells produced hail as large as nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 18, 5:58 AM CST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 558 AM CST Sat Nov 18 2017 .SHORT TERM...(Today and tonight) ISSUED AT 345 AM CST Sat Nov 18 2017 09Z/3 am surface map shows a 993 mb low pressure deepening along the KS/MO border with a frontal boundary extending ne across the IL river valley. An area of showers and isolated thunderstorms was north of I-72 and lifting ENE. Temperatures ranged from around 50F along and nw of the IL river, to the lower 60s in southeast IL from Pittsfield to Effingham to Lawrenceville south. Breezy south winds se of I-55 were gusting in the 20s and bringing in the milder/moist air mass with dewpoints in the low to mid 50s. Will expand the wind advisory another row of counties northward today with sustained winds of 25-30 mph and gusts of 40-45 mph expected with strongest winds (nw) behind the cold front from 11 am to 5 pm. Wind advisory is in effect from 8 am to 9 pm today, though strongest winds will be from late morning through sunset. Models deepen surface low pressure ENE to 989 mb over ne IN by 18Z/noon, and 985 mb over Lake Erie by 00Z/6 pm and pulls cold front from the IL river southeast through Lawrenceville early this afternoon. Showers will continue to become more widespread as deepening low pressure moves across area during this morning, with thunderstorms also possible. SPC day1 outlook has marginal risk se of Knox, Stark and Marshall counties, with a slight risk of severe storms from Terre Haute to Flora se mainly during late morning into early afternoon with passage of cold front. There is a 5% risk of large hail and damaging winds gusts in marginal risk area, while slight risk area in southeast IL has 15% risk of damaging wind gusts and 2% risk of tornadoes. Rainfall amounts average from a half to 1 inch today with highest amounts ne CWA. Highs today range from around 50F from IL river nw early this morning, to the mid to upper 60s in southeast IL from I-70 south. Temperatures will fall behind the cold front, reaching 35-45F from nw to se by sunset. Will see rain mix with or change to light snow showers during the afternoon northern CWA but no accumulations expected. Shower chances linger east of I-57 early this evening, then dry rest of the night as nw winds remain gusty through the night, strongest during the 1st part of the evening when wind advisory is still in effect. Much colder lows in the mid to upper 20s overnight, with Lawrenceville near 30F. .LONG TERM...(Sunday through Friday) ISSUED AT 345 AM CST Sat Nov 18 2017 A quiet weather pattern expected during this time frame as dry conditions return. Strong 980 mb surface low pressure will lift over the St Lawrence Seaway during Sunday, while 1028 mb high pressure settles into Texas and ridges into IL by Sunday afternoon. This should lighten WNW winds to around 10 mph during Sunday with return of sunshine as skies clear during overnight. Highs Sunday only 35-40F and lows Sunday night of 25-30F. Surface ridge over Texas settles over the TN river valley by Monday morning and return ssw winds to moderate temperatures to 50-55F on Monday with mostly sunny skies. A dry cold front moves se across CWA on Tue and starts to bring in cooler air especially over the IL river valley where highs in the mid to upper 40s. Milder 50-55F from Lincoln southeast. Lows back in the low to mid 20s on Tue and Wed night with highs on Wed in the mid to upper 30s as another area of high pressure settles over IL by sunset Wed. A weather system moves into the upper Midwest and Great Lakes region on Friday keeping its precipitation north of central IL then. Highs in the lower 40s Thu moderate back to the upper 40s and lower 50s on Friday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 558 AM CST Sat Nov 18 2017 12Z/6 am surface map shows 993 mb low pressure over central MO with a frontal boundary extending ne along I-55 in central IL. Numerous showers and scattered thunderstorms to continue this morning over central IL as a strong cold front pushes se of DEC and CMI around 15Z/9 am and to I-70 by 18Z/noon as low pressure deepens to 989 mb over northeast IN. IFR to MVFR conditions to occur into the afternoon with showers diminishing from nw to se between 21-24Z. Breezy south winds gusting to 18-24 kts along I-72 early this morning will turn NW during mid/late morning and increase to 18-23 kts with gusts in the 30s late morning into early evening. MVFR clouds to scattered out during early/mid evening as brisk nw winds gradually diminish to 10-15 kts and gusts to around 20 kts overnight. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CST this evening for ILZ040>057-061>063- 066>068-071>073. && SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous Weather Outlook National Weather Service Lincoln IL 538 AM CST Sat Nov 18 2017 ILZ027>031-036>038-191200- Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 538 AM CST Sat Nov 18 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Showers and thunderstorms will be possible this morning, but severe weather is not anticipated at this time. Northwest winds will be brisk from this morning through afternoon, with gusts of 30-40 mph possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ040>057-061>063-066-067-071-191200- Cass-Champaign-Christian-Clark-Clay-Coles-Cumberland-De Witt- Douglas-Edgar-Effingham-Jasper-Logan-Macon-Mason-Menard-Morgan- Moultrie-Piatt-Sangamon-Schuyler-Scott-Shelby-Vermilion- 538 AM CST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Showers and thunderstorms are expected across central and eastern Illinois this morning, ahead of a cold front. There is a marginal risk that some of the storms could become severe, with damaging winds and small hail the main threats. South winds could gust to around 30 mph this morning. After the cold front passes, northwest winds will be strong this afternoon into early evening, with gusts of 35 to 45 mph possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ068-072-073-191200- Crawford-Lawrence-Richland- 538 AM CST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TODAY AND TONIGHT... Showers and thunderstorms are expected across southeast Illinois this morning, ahead of a cold front. There is a slight risk that some of the storms could become severe, with damaging winds and small hail being the main threats. An isolated tornado is also possible. South winds could gust to around 30 mph this morning. After the cold front passes later this morning, northwest winds will be strong this afternoon into early evening, with gusts of 35 to 45 mph possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this morning. Auten
Special Weather Statement National Weather Service Lincoln IL 720 AM CST SAT NOV 18 2017 ILZ037-038-042-043-181400- Logan-Tazewell-McLean-De Witt- 720 AM CST SAT NOV 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...NORTHWESTERN DE WITT...SOUTHEASTERN TAZEWELL AND SOUTHWESTERN MCLEAN COUNTIES UNTIL 800 AM CST... At 720 AM CST, Doppler radar was tracking a strong thunderstorm over Emden, or 12 miles northeast of Mason City, moving east at 55 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bloomington, Normal, Le Roy, Heyworth, Atlanta, Delavan, Minier, Danvers, Downs, Hopedale, McLean, Stanford, Wapella, Emden, Towanda, Waynesville, Armington, Hartsburg, Lawndale and Shirley. This includes the following highways... Interstate 155 between mile markers 3 and 18. Interstate 39 between mile markers 0 and 4. Interstate 55 between mile markers 135 and 175. Interstate 74 between mile markers 123 and 152. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Lincoln. && LAT...LON 4020 8957 4037 8961 4065 8884 4024 8870 TIME...MOT...LOC 1320Z 253DEG 46KT 4031 8951 Auten
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
804 AM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM HAIL HEYWORTH 40.31N 88.98W
11/18/2017 M0.50 INCH MCLEAN IL COCORAHS
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
819 AM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NNW SHIRLEY 40.44N 89.05W
11/18/2017 M1.42 INCH MCLEAN IL NWS EMPLOYEE
STORM TOTAL SO FAR
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
825 AM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HEAVY RAIN 3 NE BLOOMINGTON 40.51N 88.93W
11/18/2017 M1.55 INCH MCLEAN IL NWS EMPLOYEE
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
904 AM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 N MACKINAW 40.55N 89.36W
11/18/2017 M1.37 INCH TAZEWELL IL CO-OP OBSERVER
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
915 AM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM HEAVY RAIN 2 NNE ARROWSMITH 40.48N 88.62W
11/18/2017 M2.38 INCH MCLEAN IL COCORAHS
STILL RAINING
0900 AM HEAVY RAIN 3 NE BLOOMINGTON 40.51N 88.93W
11/18/2017 M1.75 INCH MCLEAN IL NWS EMPLOYEE
0900 AM HEAVY RAIN 2 E BLOOMINGTON 40.48N 88.94W
11/18/2017 M1.65 INCH MCLEAN IL MESONET
&&
25The Chicago radar (KLOT), 131 km away, was scanning. The volume nearest the first event began at 15:15 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorms producing excessive rainfall rates dropped around 2 inches of rain in Leroy in a short amount of time. As a result, over one foot of water was flowing across Route 150.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724197, 724198, 724196.